April  2013, 33(4): 1657-1697. doi: 10.3934/dcds.2013.33.1657

Sobolev approximation for two-phase solutions of forward-backward parabolic problems

1. 

Dipartimento di Matematica "G. Castelnuovo,", Sapienza Università di Roma, Piazzale A. Moro 5, 00185 Roma, Italy, Italy

Received  September 2011 Revised  July 2012 Published  October 2012

We discuss some properties of a forward-backward parabolic problem that arises in models of phase transition in which two stable phases are separated by an interface. Here we consider a formulation of the problem that comes from a Sobolev approximation of it. In particular we prove uniqueness of the previous problem extending to nonlinear diffusion function a result obtained in [21] in the piecewise linear case. Moreover, we analyze the third order partial differential problem that approximates the forward-backward parabolic one. In particular, for some classes of initial data, we obtain a priori estimates that generalize that proved in [22]. Using these results we study the singular limit of the Sobolev approximation, as a consequence we obtain existence of the forward-backward problem for a class of initial data.
Citation: Flavia Smarrazzo, Andrea Terracina. Sobolev approximation for two-phase solutions of forward-backward parabolic problems. Discrete & Continuous Dynamical Systems - A, 2013, 33 (4) : 1657-1697. doi: 10.3934/dcds.2013.33.1657
References:
[1]

G. Anzellotti, Pairings between measures and functions and compensated compactness,, Ann. Mat. Pura ed Appl., 135 (1983), 293. doi: 10.1007/BF01781073.

[2]

G. I. Barenblatt, M. Bertsch, R. Dal Passo and M. Ughi, A degenerate pseudoparabolic regularization of a nonlinear forward-backward heat equation arising in the theory of heat and mass exchange in stably stratified turbulent shear flow,, SIAM J. Math. Anal., 24 (1993), 1414. doi: 10.1137/0524082.

[3]

G. Bellettini, G. Fusco and N. Guglielmi, A concept of solution and numerical experiments for forward-backward diffusion equations,, Discrete Contin. Dyn. Syst., 16 (2006), 783. doi: 10.3934/dcds.2006.16.783.

[4]

K. Binder, H. L. Frisch and J. Jäckle, Kinetics of phase separation in the presence of slowly relaxing structural variables,, J. Chem. Phys., 85 (1986), 1505. doi: 10.1063/1.451190.

[5]

M. Brokate and J. Sprekels, "Hysteresis and Phase Transitions,", Applied Mathematical Sciences, 121 (1996).

[6]

G. Q. Chen and H. Frid, Divergence-measure fields and hyperbolic conservation laws,, Arch. Ration. Mech. Anal., 147 (1999), 89. doi: 10.1007/s002050050146.

[7]

A. De Pablo and J. L. Vazquez, Regularity of solutions and interfaces of a generalized porous medium equation in $\mathbbR^N$,, Ann. Mat. Pure Appl., 58 (1991), 51. doi: 10.1007/BF01759299.

[8]

L. C. Evans and M. Portilheiro, Irreversibility and hysteresis for a forward-backward diffusion equation,, Math. Mod. Meth. Appl. Sci., 14 (2004), 1599. doi: 10.1142/S0218202504003763.

[9]

P. C. Fife, Models for phase separation and their mathematics,, Electron. J. Differential Equations, 48 (2000).

[10]

H. L. Frisch and J. Jäckle, Properties of a generalized diffusion equation with memory,, J. Chem. Phys., 85 (1986), 1621. doi: 10.1063/1.451204.

[11]

M. E. Gurtin, Generalized Ginzburg-Landau and Cahn-Hilliard equations based on a microforce balance,, Phys. D, 92 (1996), 178. doi: 10.1016/0167-2789(95)00173-5.

[12]

M. Ghisi and M. Gobbino, Gradient estimates for the Perona-Malik equation,, Math. Ann., 337 (2007), 557. doi: 10.1007/s00208-006-0047-1.

[13]

B. H. Gilding and A. Tesei, The Riemann problem for a forward-backward parabolic equation,, Phys. D, 239 (2010), 291. doi: 10.1016/j.physd.2009.10.006.

[14]

K. Höllig, Existence of infinitely many solutions for a forward backward heat equation,, Trans. Amer. Math. Soc., 278 (1983), 299. doi: 10.2307/1999317.

[15]

K. Höllig and J. A. Nohel, A diffusion equation with a nonmonotone constitutive function,, in, (1983), 409.

[16]

P. Lafitte and C. Mascia, Numerical exploration of a forward-backward diffusion equation,, Math. Models Methods. Appl. Sci., 22 (2012).

[17]

O. A. Ladyzenskaja ,V. A. Solonnikov and N. N. Ural&ceva, "Linear and Quasi-linear Equations of Parabolic Type,'', Translations of Mathematical Monographs, 23 (1967).

[18]

H. Matano, Nonincrease of the lap-number of a solution for a one-dimensional semilinear parabolic equation,, J. Fac. Sci. Univ. Tokyo Sect. IA Math., 29 (1982), 401.

[19]

C. Mascia, A. Porretta and A. Terracina, Nonhomogeneous Dirichlet problems for degenerate parabolic-hyperbolic equation,, Arch. Rational Mech. Anal., 163 (2002), 87.

[20]

C. Mascia, A. Terracina and A. Tesei, Evolution of stable phases in forward-backward parabolic equations,, in, (2007), 47.

[21]

C. Mascia, A. Terracina and A. Tesei, Two-phase entropy solutions of a forward-backward parabolic equation,, Arch. Ration. Mech., 194 (2009), 887. doi: 10.1007/s00205-008-0185-6.

[22]

A. Novick-Cohen and R. L. Pego, Stable patterns in a viscous diffusion equation,, Trans. Amer. Math. Soc., 324 (1991), 331. doi: 10.1090/S0002-9947-1991-1015926-7.

[23]

V. Padrón, Sobolev regularization of a nonlinear ill-posed parabolic problem as a model for aggregating populations,, Comm. Partial Differential Equations, 23 (1998), 457. doi: 10.1080/03605309808821353.

[24]

P. I. Plotnikov, Passing to the limit with respect to viscosity in an equation with variable parabolicity direction,, Diff. Equ., 30 (1994), 614.

[25]

P. I. Plotnikov, Equations with alternating direction of parabolicity and the hysteresis effect,, Russian Acad. Sci., 47 (1993), 604.

[26]

P. I. Plotnikov, Forward-backward parabolic equations and hysteresis,, J. Math. Sci., 93 (1999), 747. doi: 10.1007/BF02366851.

[27]

F. Smarrazzo, On a class of equations with variable parabolicity direction,, Discrete Contin. Dyn. Syst., 22 (2007), 729. doi: 10.3934/dcds.2008.22.729.

[28]

F. Smarrazzo, Long-time behaviour of two-phase solutions to a class of forward-backward parabolic equations,, Interface and Free Boundaries, 12 (2010), 369. doi: 10.4171/IFB/239.

[29]

F. Smarrazzo and A. Tesei, Long-time behaviour of solutions to a class of forward-backward parabolic equations,, SIAM J. Math. Anal., 42 (2010), 1046. doi: 10.1137/090763561.

[30]

A. Terracina, Qualitative behavior of the two-phase entropy solution of a forward-backward parabolic problem,, SIAM J. Math. Anal., 43 (2011), 228. doi: 10.1137/090778833.

[31]

J. L. Vázquez, "Porous Medium Equation. Mathematical Theory,'', Oxford University Press, (2006).

[32]

A. Visintin, Forward-backward parabolic equations and hysteresis,, Calc. Var. Partial Differential Equations, 15 (2002), 115. doi: 10.1007/s005260100120.

[33]

K. Zhang, Existence of infinitely many solutions for the one-dimensional Perona-Malik model,, Calc. Var., 26 (2006), 171. doi: 10.1007/s00526-005-0363-4.

show all references

References:
[1]

G. Anzellotti, Pairings between measures and functions and compensated compactness,, Ann. Mat. Pura ed Appl., 135 (1983), 293. doi: 10.1007/BF01781073.

[2]

G. I. Barenblatt, M. Bertsch, R. Dal Passo and M. Ughi, A degenerate pseudoparabolic regularization of a nonlinear forward-backward heat equation arising in the theory of heat and mass exchange in stably stratified turbulent shear flow,, SIAM J. Math. Anal., 24 (1993), 1414. doi: 10.1137/0524082.

[3]

G. Bellettini, G. Fusco and N. Guglielmi, A concept of solution and numerical experiments for forward-backward diffusion equations,, Discrete Contin. Dyn. Syst., 16 (2006), 783. doi: 10.3934/dcds.2006.16.783.

[4]

K. Binder, H. L. Frisch and J. Jäckle, Kinetics of phase separation in the presence of slowly relaxing structural variables,, J. Chem. Phys., 85 (1986), 1505. doi: 10.1063/1.451190.

[5]

M. Brokate and J. Sprekels, "Hysteresis and Phase Transitions,", Applied Mathematical Sciences, 121 (1996).

[6]

G. Q. Chen and H. Frid, Divergence-measure fields and hyperbolic conservation laws,, Arch. Ration. Mech. Anal., 147 (1999), 89. doi: 10.1007/s002050050146.

[7]

A. De Pablo and J. L. Vazquez, Regularity of solutions and interfaces of a generalized porous medium equation in $\mathbbR^N$,, Ann. Mat. Pure Appl., 58 (1991), 51. doi: 10.1007/BF01759299.

[8]

L. C. Evans and M. Portilheiro, Irreversibility and hysteresis for a forward-backward diffusion equation,, Math. Mod. Meth. Appl. Sci., 14 (2004), 1599. doi: 10.1142/S0218202504003763.

[9]

P. C. Fife, Models for phase separation and their mathematics,, Electron. J. Differential Equations, 48 (2000).

[10]

H. L. Frisch and J. Jäckle, Properties of a generalized diffusion equation with memory,, J. Chem. Phys., 85 (1986), 1621. doi: 10.1063/1.451204.

[11]

M. E. Gurtin, Generalized Ginzburg-Landau and Cahn-Hilliard equations based on a microforce balance,, Phys. D, 92 (1996), 178. doi: 10.1016/0167-2789(95)00173-5.

[12]

M. Ghisi and M. Gobbino, Gradient estimates for the Perona-Malik equation,, Math. Ann., 337 (2007), 557. doi: 10.1007/s00208-006-0047-1.

[13]

B. H. Gilding and A. Tesei, The Riemann problem for a forward-backward parabolic equation,, Phys. D, 239 (2010), 291. doi: 10.1016/j.physd.2009.10.006.

[14]

K. Höllig, Existence of infinitely many solutions for a forward backward heat equation,, Trans. Amer. Math. Soc., 278 (1983), 299. doi: 10.2307/1999317.

[15]

K. Höllig and J. A. Nohel, A diffusion equation with a nonmonotone constitutive function,, in, (1983), 409.

[16]

P. Lafitte and C. Mascia, Numerical exploration of a forward-backward diffusion equation,, Math. Models Methods. Appl. Sci., 22 (2012).

[17]

O. A. Ladyzenskaja ,V. A. Solonnikov and N. N. Ural&ceva, "Linear and Quasi-linear Equations of Parabolic Type,'', Translations of Mathematical Monographs, 23 (1967).

[18]

H. Matano, Nonincrease of the lap-number of a solution for a one-dimensional semilinear parabolic equation,, J. Fac. Sci. Univ. Tokyo Sect. IA Math., 29 (1982), 401.

[19]

C. Mascia, A. Porretta and A. Terracina, Nonhomogeneous Dirichlet problems for degenerate parabolic-hyperbolic equation,, Arch. Rational Mech. Anal., 163 (2002), 87.

[20]

C. Mascia, A. Terracina and A. Tesei, Evolution of stable phases in forward-backward parabolic equations,, in, (2007), 47.

[21]

C. Mascia, A. Terracina and A. Tesei, Two-phase entropy solutions of a forward-backward parabolic equation,, Arch. Ration. Mech., 194 (2009), 887. doi: 10.1007/s00205-008-0185-6.

[22]

A. Novick-Cohen and R. L. Pego, Stable patterns in a viscous diffusion equation,, Trans. Amer. Math. Soc., 324 (1991), 331. doi: 10.1090/S0002-9947-1991-1015926-7.

[23]

V. Padrón, Sobolev regularization of a nonlinear ill-posed parabolic problem as a model for aggregating populations,, Comm. Partial Differential Equations, 23 (1998), 457. doi: 10.1080/03605309808821353.

[24]

P. I. Plotnikov, Passing to the limit with respect to viscosity in an equation with variable parabolicity direction,, Diff. Equ., 30 (1994), 614.

[25]

P. I. Plotnikov, Equations with alternating direction of parabolicity and the hysteresis effect,, Russian Acad. Sci., 47 (1993), 604.

[26]

P. I. Plotnikov, Forward-backward parabolic equations and hysteresis,, J. Math. Sci., 93 (1999), 747. doi: 10.1007/BF02366851.

[27]

F. Smarrazzo, On a class of equations with variable parabolicity direction,, Discrete Contin. Dyn. Syst., 22 (2007), 729. doi: 10.3934/dcds.2008.22.729.

[28]

F. Smarrazzo, Long-time behaviour of two-phase solutions to a class of forward-backward parabolic equations,, Interface and Free Boundaries, 12 (2010), 369. doi: 10.4171/IFB/239.

[29]

F. Smarrazzo and A. Tesei, Long-time behaviour of solutions to a class of forward-backward parabolic equations,, SIAM J. Math. Anal., 42 (2010), 1046. doi: 10.1137/090763561.

[30]

A. Terracina, Qualitative behavior of the two-phase entropy solution of a forward-backward parabolic problem,, SIAM J. Math. Anal., 43 (2011), 228. doi: 10.1137/090778833.

[31]

J. L. Vázquez, "Porous Medium Equation. Mathematical Theory,'', Oxford University Press, (2006).

[32]

A. Visintin, Forward-backward parabolic equations and hysteresis,, Calc. Var. Partial Differential Equations, 15 (2002), 115. doi: 10.1007/s005260100120.

[33]

K. Zhang, Existence of infinitely many solutions for the one-dimensional Perona-Malik model,, Calc. Var., 26 (2006), 171. doi: 10.1007/s00526-005-0363-4.

[1]

Flavia Smarrazzo, Alberto Tesei. Entropy solutions of forward-backward parabolic equations with Devonshire free energy. Networks & Heterogeneous Media, 2012, 7 (4) : 941-966. doi: 10.3934/nhm.2012.7.941

[2]

Fabio Paronetto. A Harnack type inequality and a maximum principle for an elliptic-parabolic and forward-backward parabolic De Giorgi class. Discrete & Continuous Dynamical Systems - S, 2017, 10 (4) : 853-866. doi: 10.3934/dcdss.2017043

[3]

Jiongmin Yong. Forward-backward evolution equations and applications. Mathematical Control & Related Fields, 2016, 6 (4) : 653-704. doi: 10.3934/mcrf.2016019

[4]

Lianzhang Bao, Zhengfang Zhou. Traveling wave in backward and forward parabolic equations from population dynamics. Discrete & Continuous Dynamical Systems - B, 2014, 19 (6) : 1507-1522. doi: 10.3934/dcdsb.2014.19.1507

[5]

Pavol Quittner, Philippe Souplet. A priori estimates of global solutions of superlinear parabolic problems without variational structure. Discrete & Continuous Dynamical Systems - A, 2003, 9 (5) : 1277-1292. doi: 10.3934/dcds.2003.9.1277

[6]

G. Bellettini, Giorgio Fusco, Nicola Guglielmi. A concept of solution and numerical experiments for forward-backward diffusion equations. Discrete & Continuous Dynamical Systems - A, 2006, 16 (4) : 783-842. doi: 10.3934/dcds.2006.16.783

[7]

Xin Chen, Ana Bela Cruzeiro. Stochastic geodesics and forward-backward stochastic differential equations on Lie groups. Conference Publications, 2013, 2013 (special) : 115-121. doi: 10.3934/proc.2013.2013.115

[8]

Yufeng Shi, Tianxiao Wang, Jiongmin Yong. Optimal control problems of forward-backward stochastic Volterra integral equations. Mathematical Control & Related Fields, 2015, 5 (3) : 613-649. doi: 10.3934/mcrf.2015.5.613

[9]

Alberto Fiorenza, Anna Mercaldo, Jean Michel Rakotoson. Regularity and uniqueness results in grand Sobolev spaces for parabolic equations with measure data. Discrete & Continuous Dynamical Systems - A, 2002, 8 (4) : 893-906. doi: 10.3934/dcds.2002.8.893

[10]

Dian Palagachev, Lubomira Softova. A priori estimates and precise regularity for parabolic systems with discontinuous data. Discrete & Continuous Dynamical Systems - A, 2005, 13 (3) : 721-742. doi: 10.3934/dcds.2005.13.721

[11]

Xavier Cabré, Manel Sanchón, Joel Spruck. A priori estimates for semistable solutions of semilinear elliptic equations. Discrete & Continuous Dynamical Systems - A, 2016, 36 (2) : 601-609. doi: 10.3934/dcds.2016.36.601

[12]

Marianne Korten, Charles N. Moore. Regularity for solutions of the two-phase Stefan problem. Communications on Pure & Applied Analysis, 2008, 7 (3) : 591-600. doi: 10.3934/cpaa.2008.7.591

[13]

Dominique Blanchard, Olivier Guibé, Hicham Redwane. Existence and uniqueness of a solution for a class of parabolic equations with two unbounded nonlinearities. Communications on Pure & Applied Analysis, 2016, 15 (1) : 197-217. doi: 10.3934/cpaa.2016.15.197

[14]

Xiao Ding, Deren Han. A modification of the forward-backward splitting method for maximal monotone mappings. Numerical Algebra, Control & Optimization, 2013, 3 (2) : 295-307. doi: 10.3934/naco.2013.3.295

[15]

Jie Xiong, Shuaiqi Zhang, Yi Zhuang. A partially observed non-zero sum differential game of forward-backward stochastic differential equations and its application in finance. Mathematical Control & Related Fields, 2019, 9 (2) : 257-276. doi: 10.3934/mcrf.2019013

[16]

Hiroshi Watanabe. Existence and uniqueness of entropy solutions to strongly degenerate parabolic equations with discontinuous coefficients. Conference Publications, 2013, 2013 (special) : 781-790. doi: 10.3934/proc.2013.2013.781

[17]

Peiying Chen. Existence and uniqueness of weak solutions for a class of nonlinear parabolic equations. Electronic Research Announcements, 2017, 24: 38-52. doi: 10.3934/era.2017.24.005

[18]

Peter Poláčik. On uniqueness of positive entire solutions and other properties of linear parabolic equations. Discrete & Continuous Dynamical Systems - A, 2005, 12 (1) : 13-26. doi: 10.3934/dcds.2005.12.13

[19]

Kenneth Hvistendahl Karlsen, Nils Henrik Risebro. On the uniqueness and stability of entropy solutions of nonlinear degenerate parabolic equations with rough coefficients. Discrete & Continuous Dynamical Systems - A, 2003, 9 (5) : 1081-1104. doi: 10.3934/dcds.2003.9.1081

[20]

H. Gajewski, I. V. Skrypnik. To the uniqueness problem for nonlinear parabolic equations. Discrete & Continuous Dynamical Systems - A, 2004, 10 (1&2) : 315-336. doi: 10.3934/dcds.2004.10.315

2017 Impact Factor: 1.179

Metrics

  • PDF downloads (7)
  • HTML views (0)
  • Cited by (5)

Other articles
by authors

[Back to Top]